Hail, Itasca
- When
- April 21, 10:28 PM CST
- Where
- Itasca County, (Gpz)grand Rapids Ar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.200, -93.520
Hail fell for ten minutes.
Thunderstorms developed just before midnight on April 22nd. Hail up to quarter size was reported in and around the Grand Rapids area, including Coleraine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms developed just before midnight on April 22nd. Hail up to quarter size was reported in and around the Grand Rapids area, including Coleraine. Penny sized hail was reported in southern Aitkin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 21, 9:08 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1008 PM CDT SAT APR 21 2007 .UPDATE... NARROW LINE OF THUNDERSTORMS FORMED ALONG BOUNDARY FROM NORTHEAST AITKIN COUNTY THROUGH CENTRAL SAINT LOUIS INTO WESTERN LAKE COUNTY LATE THIS EVENING. SMALL HAIL AND BRIEF HEAVY RAIN EXPECTED WITH THESE STORMS...BUT RADAR SIGNITURES HAVE INDICATED SEVERE ACTIVITY NOT LIKELY. OF GREATER CONCERN LATE THIS EVENING IS THE MCS THAT FORMED OVER EASTERN SOUTH DAKOTA...AND NOW MOVING TOWARDS CWA. FORECAST UPDATE FOR TONIGHT CENTERED AROUND IMPACT OF THIS FEATURE UPON AREA. LEADING EDGE OF THUNDERSTORM AND RAIN COMPLEX WAS BEGINNING TO IMPACT EXTREME SOUTHWESTERN CWA (CASS AND CROW WING COUNTIES) AROUND 10 PM AND EXPECTING QUICK INVASION OF HEAVY RAIN AND STORMS INTO NORTHWESTERN HALF OF CWA THIS EVENING. WILL BE MONITORING CLOSELY THIS EVENING FOR SEVERE WEATHER POTENTIAL...ESPECIALLY FOR WESTERN HALF OF CWA...MOSTLY FOR LARGE HAIL. && .DISCUSSION... && .PREV DISCUSSION... /ISSUED 304 PM CDT SAT APR 21 2007/ DISCUSSION... SHOWERS AND THUNDERSTORMS PERSISTED TODAY ALONG A THERMAL AXIS FROM THE ARROWHEAD...TO THE TWIN PORTS...AND SOUTH ALONG THE I-35 CORRIDOR. ALTHOUGH THE TSTMS BECAME LESS WIDESPREAD IN THE AFTERNOON HOURS. A STRONG SW LL FLOW ALLOWED FOR THE STORMS TO MOVE VERY QUICKLY TO THE NNE AT 40 TO 45 KT. ALTHOUGH NO WIND DAMAGE WAS REPORTED WITH THE FAST MOVING STORMS...PLENTY OF HALF INCH HAIL ACCOMPANIED THESE CELLS. THE THERMAL RIDGE HAS DRIFTED ABOUT 30 MILES EAST FROM THIS MORNING AND IS NOW ALONG A LINE FROM BAYFIELD TO RICE LAKE...AND INTO THE ERN TWIN CITIES METRO. THE RUC ALSO SHOWS THIS REGION IS CO-LOCATED WITH A NARROW AREA OF MAX ISENTROPIC LIFT AS WELL AS BOUNDARY LAYER MASS CONVERGENCE. THESE FAST MOVING SHOWERS AND THUNDERSTORMS WITH SMALL HAIL WILL CONTINUE TO TRACK NE ALONG THE THERMAL RIDGE IN NW WIS THIS EVENING...DIMINISHING AFTER SUNSET. FORECAST FOCUS TURNING TO THUNDERSTORMS OVERNIGHT AS ON SUNDAY AS A LOW PRESSURE SYSTEM AND DEVELOPING COLD FRONT AFFECT THE REGION. SOME OF THE STORMS COULD BE SEVERE SUNDAY AFTERNOON IN NORTHERN WISCONSIN. OVERNIGHT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A 50 KT SW LLJ ENTERS THE ERN HALF OF THE CWA. THE FOCUS FOR ACTIVITY OVERNIGHT AND SUNDAY MORNING WILL BE ALONG A STRONG THERMAL BOUNDARY AHEAD OF COLD FRONT IN WRN AND NRN MN. MINOR CHANGES TO POPS OVERNIGHT. ALTHOUGH NAM/GFS ARE IN SIMILAR AGREEMENT WITH THE PLACEMENT OF THE FRONT AND THE MAX QPF OVERNIGHT...THE GFS IS STRONGER AND DEEPENS THE SFC FRONT INTO A 998 LOW IN NC MN BY SUNDAY MORNING. DUE TO THE POOR HANDLING OF THE LINE OF STORMS TODAY...SIGNIFICANT FURTHER SE THAN MODELS DEPICTED...DECREASED CONFIDENCE IN THE MODELS PLACEMENT OF THE QPF OVERNIGHT. TOMORROW...THE COLD FRONT WILL PUSH SE ACROSS NW MN SUNDAY MORNING...DECREASING THE CHANCE FOR ADDITIONAL TSTMS BEHIND IT. MUCH DRIER AIR AND CAA WILL FILTER INTO NW MN BY SUNDAY AFTERNOON. THE EXTEND OF THE DRY AIR IS STILL SOMEWHAT UNCERTAIN...BUT THE GFS AND NAM ARE BRINING IT FURTHER SE INTO THE CWA BY SUNDAY AFTERNOON. THIS DRY AIR WILL DECREASE THE CHANCE FOR THE NW THIRD OF THE CWA TO SEE ANY STORMS SUNDAY AFTERNOON AND EVENING. THE MODELS ARE ALSO TRENDING WITH A FASTER FROPA SUNDAY AND SUNDAY NIGHT. ADJUSTED POPS TO REFLECT THEES TRENDS. STORMS ARE LIKELY TO FIRE SUNDAY AFTERNOON AND EVENING...GENERALLY ALONG AND SOUTH OF A LINE FROM CASS LAKE...TO HIBBING...AND INTO THE MN ARROWHEAD. THE STRONGER STORMS ARE EXPECTED ACROSS ALL OF WI AND INTO SW MN...WHERE THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. MUCAPE VALUES SUNDAY AFTN/EVEN ARE EXPECTED TO MAX OUT BETWEEN 1000 AND 1500 J/KG...WHILE 0-3KM SRH VALUES ARE PROGGED TO RANGE FROM 100-200 J/KG...WHICH SHOULD BE SUFFICIENT FOR THE DEVELOPMENT FOR ISOLATED SEVERE THUNDERSTORMS. REFER TO THE THE DAY TWO SPC OUTLOOK FOR FURTHER DETAILS. THE FRONT WILL MOVE EAST OF OUR FA SUNDAY NIGHT...ALTHOUGH SOME SHOWER ACTIVITY SHOULD LINGER ACROSS OUR ERN ZONES THROUGH MONDAY MORNING. HIGH PRESSURE WILL BUILD ACROSS THE UPPER MIDWEST MONDAY AND MONDAY NIGHT...RESULTING IN A DRYING TREND. TEMPERATURES WILL REMAIN ABOVE NORMAL THIS WEEKEND...WITH COOLER TEMPS THEN EXPECTED FOR NEXT WEEK ASSOCIATED WITH THE AFOREMENTIONED HIGH PRESSURE SYSTEM FROM CANADA. && POINT TEMPS/POPS... DLH 47 64 41 57 / 50 70 70 10 INL 49 62 37 49 / 80 60 10 10 BRD 55 65 43 62 / 80 70 70 10 HYR 55 71 44 60 / 10 60 80 10 ASX 53 70 42 57 / 10 70 70 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. KDW/GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 336 PM CDT SAT APR 21 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-222045- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 336 PM CDT SAT APR 21 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT NORTHWEST WISCONSIN THIS EVENING. ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE FORECAST AREA FROM WEST LATE TONIGHT...MAINLY AFFECTING LOCATIONS NORTH AND WEST OF A LINE FROM ELY...TO HIBBING...AND BRAINERD. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH ANY STORMS THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY EVENING FOR NORTHWESTERN WISCONSIN AND EAST CENTRAL MINNESOTA...INCLUDING LOCATIONS EAST OF A LINE FROM BAYFIELD...TO MOOSE LAKE...AND HINCKLEY. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING...AND WILL LIKELY BE NEEDED SUNDAY AFTERNOON AND EVENING. GRANING
The Duluth radar (KDLH), 107 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
5 hail. Local standard time, as filed.
Hail fell for ten minutes.
Hail covered the ground and lasted ten minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28770, 28771, 28772, 28773, 28774.